Couldn't find what you looking for?

TRY OUR SEARCH!

Autoimmune hepatitis (previously known as autoimmune liver disease and autoimmune chronic active hepatitis) is condition that occurs when the immune system mistakenly attacks the liver. Usually there is some kind of trigger that causes the immune system to be overactive. Autoimmune hepatitis has been observed after infections with the relatively mild form of viral hepatitis, Hepatitis A. It also has been known to occur after treatment for acne with the antibiotic minocycline.  It has occurred after rubella and Epstein-Barr virus infections, and in people who take too much melatonin or who go on L-dopa for Parkinson's disease. There is no definitive, single cause for the condition, however, and it can strike both males and females of any age.

 

This form of hepatitis isn't necessarily due to a viral infection, but its presence is possible even when there is a viral infection. 

 

Exposure to certain viruses and certain drugs "pulls the trigger" for autoimmune hepatitis, but genetic factors load the gun. People who get this disease tend to have immune systems that produce too many "killer" T cells but not enough "regulatory" T cells. Their livers may produce less of the enzymes that neutralize "trigger" substances or more of the enzymes that activate them. The liver itself may be unusually sensitive to attacks from the immune system, liver cells having extra "loading docks" that attach liver cells to white blood cells that destroy them.

Women account for about three-quarters of cases. The disease is most common in Northern Europe and among descendants of Northern Europeans elsewhere in the world. However, all races are vulnerable. The disease usually occurs either in adolescence or between the ages of 45 and 70.

Autoimmune hepatitis that is not treated kills about 50 percent of people who have it in five years or less, and almost no one lives as long as ten years without treatment. With steroids to reduce the activity of the immnune system, about 90 percent of cases can be contained, although 10 percent will require a liver transplant.

Doctors don't use just steroids (prednisone for adults, either Prednisone or prednisolone for children) to combat the disease. In the US and UK, doctors typically also order azothioprine, also known as AZT. The reason doctors add AZT is that it slows down the rate at which the body breaks down the steroid medications. This drug is used for a year or two or until the liver stablizes, while prednisoe or prednisolone are often continued indefinitely. 

The problem with any kind of steroid, including Prednisone and prednisolone, is that they have potent side effects. Since they are given to reduce the activity of the immune system, infections and cancer are more likely to occur. Steroid cause obesity. They cause hair growth. They interfere with bone development and maintenance. Osteoporosis is a real risk with ongoing steroid treatment.

AZT reduces the need for high-dose steroids, but it can cause its own problems. It can cause its own liver damage by "paralyzing" the flow of bile into the gallbladder. This can result in nausea, belching, stomach rumbles, abdominal pain, and either diarrhea or severe constipation. It increases the risk of cancers of the blood. It is not know to be safe during pregnancy, so doctors typically cancel AZT but continue Prednisone when a woman who has autoimmune hepatitis becomes pregnant.

Questions of which medications to take and how to dose them have to be worked out with your doctor. However, diet is something you can manage proactively. People who have autoimmune hepatitis need high caloric intake, adequate protein intake, and low sodium intake. This helps the body deal with very high protein turnover that would otherwise result in wasting (loss of muscle and internal organs, eventually fatal), without accumulating fluid on the abdomen and chest, known as ascites. 

 

If you have autoimmune hepatitis, don't try to lose weight. The disease will make keeping up your weight eventually difficult. 

 

Strive to work with your doctor to take the least medication possible, but don't change your medication routine on your own. You want to avoid predictable "snowball effects" from changing medications abruptly.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums